MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V

AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V
Model Number BML-V437QR-30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/29/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that crushing a bile duct stone with the single use mechanical lithotriptor v was difficult because the stone was hard.The issue occurred during a therapeutic endoscopic retrograde cholangiopancreatography procedure.When the customer turned the knob of the handle forcefully, the connecting part between the lithotriptor sheath and handle broke.Both parts were noted to be broken.The lithotriptor was removed except for the basket.The crushed stone was completed using another device.There were no reports of patient or user harm associated with this event.
 
Additional Manufacturer Narrative
Reports are being submitted on the lithotriptor and handle.Please refer to the following reports: patient identifier of (b)(6) is related to model number: bml-v437qr-30 patient identifier of (b)(6) is related to model number: maj-441 this event is under investigation.A supplemental report will be submitted upon receiving additional information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and the device evaluation.The device was returned to olympus for inspection, and the customer's complaint was confirmed.The operation pipe (the connection between the bml sheath and the handle) was broken.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, a probable cause for the gall stones temporarily stuck in the basket include: 1.Due to various factors such as the shape, numbers, hardness of the calculus, a force beyond the strength resistance was applied to the device during the lithotripsy.2.Due to the described above, deformation of the basket and misalignment of the coil sheath occurred.And the operating pipe broke at the brazing joint.The final root cause of this event was unable to be identified.The following is included in the instructions for use: ¿do not use this instrument for a calculus that is assumed impossible to be crushed by a lithotripter.The pipe or the basket wire may break and part of this instrument may remain in the body.Use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotripter bml-110a-1.A lithotripter cannot always crush all calculi captured in the basket.Operation of this instrument is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard, it is possible that the damages shown in chapter 5, ¿emergency treatment¿ may occur.Use the lithotripter by considering that it may lead to damaging the instrument and that open surgery may have to take place.This instrument will deform and/or deteriorate by performing lithotripsy.When lithotripsy is repeated, it will deform and/or deteriorate furthermore.By such deformation and/or deterioration, calculus may not be crushed and/or the instrument with calculus engaged may not be removed from the body.If lithotripsy is required to be repeated in a single case, make sure to check each time that no abnormality is found in action and/or appearance (e.G.Basket wire cut or worn, tube sheath bent, notable coil sheath bent or gap etc.).Stop use when any abnormality is detected.During lithotripsy, keep the portion from the coil sheath to the bml handle straight in line with the scope¿s biopsy valve, as much as possible.If not straight, the coil sheath may bend, calculus may not be crushed, and/or the instrument with calculus engaged may not be removed from the body.Do not rotate the bml handle knob abruptly.This instrument may break, and/or calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body.Lower the endoscope¿s forceps elevator when performing lithotripsy.If lithotripsy is performed when the elevator is not lowered, the scope or the instrument may break and/or the calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body.Do not use this lithotripter bml-110a-1 for a calculus that is assumed impossible to be crushed by this lithotripter.The basket wire etc.May break and part of this lithotripter may remain in the body.Use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotripter bml-110a-1.The operation of the mechanical lithotripter bml-110a-1 is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard and the basket wire or mechanical lithotripter is damaged, lithotripsy cannot be continued.Use the bml-110a-1 with the understanding that its basket wire could become damaged and that open surgery may have to take place.If the calculus is too hard, it is possible that the damages shown below (see figures 5.1, 5.2 and 5.3) and other damages may have occurred.In addition, before using the bml-110a-1,thoroughly review its instruction manual and use it as instructed.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE MECHANICAL LITHOTRIPTOR V
Common Device Name
SINGLE USE MECHANICAL LITHOTRIPTOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17200401
Report Number9614641-2023-00904
Device Sequence Number5767902
Product Code LQC
UDI-Device Identifier04953170218415
UDI-Public04953170218415
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
CLASS2-EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBML-V437QR-30
Device Lot Number2YK 11
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2023
Supplement Date Received by Manufacturer07/10/2023
Initial Report FDA Received Date06/26/2023
Supplement Report FDA Received Date08/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexMale